Oklahoma, 2009

Flash Flood in Oklahoma, May 12, 2009

May 12, 2009 · NWS SHV · 1 event in 1 county or zone

Excessive heavy rainfall fell across southeast Oklahoma into southwest Arkansas once again during the mid morning through the afternoon hours of May 12th. it did not take much rainfall to result in the closure of streets, county roads and farm to market roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall fell across southeast Oklahoma into southwest Arkansas once again during the mid morning through the afternoon hours of May 12th. An additional two to four inches were common across the region and with very saturated soils...it did not take much rainfall to result in the closure of streets, county roads and farm to market roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 12, 8:44 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, May 12, 8:44 AM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 AM CDT TUE MAY 12 2009

.DISCUSSION...
CANCELLED SOUTHERN PORTIONS OF FLOOD WATCH. RAINFALL HAS NOT
OCCURRED ACROSS MOST OF THIS AREA FOR AT LEAST 20 HOURS...SO
PLENTY OF TIME FOR RUNOFF. ONE HOUR FFG VALUES HAVE RISEN ABOVE 2
INCHES. SCATTERED TSTMS...FROM CENTRAL OK...MOVG INTO CURRENT
REMAINING FLOOD WATCH. WARM FRONT...WITH NEAR 70 DEWPOINTS SOUTH
OF FRONT...WILL MOVE NORTHWARD ACROSS AREA THIS AFTN...SO EXPECT
SCT TSTMS WITH THIS FRONT DURING HEATING ONCE CLOUDS BREAK AND
TEMPS REACH ABOVE 80. BUT AS FRONT MOVING FAST...FOCUS WILL NOT
REMAIN OVER ANY ONE AREA...DIMINISHING FLOOD THREAT./VII/

&&

.AVIATION...
ABUNDANT MOISTURE OVER AREA SO LOW CIGS AND VISIBILITIES SLOW TO
IMPROVE. EXPECT TO SEE MOSTLY MVFR CONDITIONS BY EARLY AFTERNOON.
WINDS BECOMING SOUTHEAST AT 5-10 KTS. HEATING DURING THE PM WILL
RESULT IN DEVELOPMENT OF SCATTERED THUNDERSTORMS WHICH WILL MAINLY
AFFECT TXK/ELD AND MLU TERMINALS SO WILL MENTION VCTS AT THOSE
LOCATIONS. OTHERWISE...LOOK FOR MVFR/IFR CEILINGS TO RETURN ONCE
AGAIN LATE TONIGHT AFTER MIDNIGHT...POSSIBLY MAKING IT AS FAR NORTH
AS THE I-20 CORRIDOR BY SUNRISE WEDNESDAY MORNING. /01/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  70  89  68  86 /  40  20  10  10  20
MLU  81  68  88  67  87 /  40  20  10  10  20
DEQ  76  64  87  66  84 /  50  20  10  30  30
TXK  76  68  87  68  85 /  50  20  10  30  30
ELD  78  68  88  67  85 /  50  20  10  20  30
TYR  83  70  88  69  86 /  30  20  10  10  20
GGG  83  70  88  68  87 /  30  20  10  10  20
LFK  87  70  89  69  87 /  20  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ004-006.

OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097.

&&
Hazardous weather outlook, May 12, 11:00 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 12 2009

ARZ050-051-059>061-070>073-LAZ004-006-OKZ077-TXZ096-097-131100-
BOWIE-CLAIBORNE-COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-NEVADA-RED RIVER TX-SEVIER-UNION AR-UNION LA-
1200 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH ARKANSAS...
EXTREME NORTHCENTRAL LOUISIANA...SOUTHEAST OKLAHOMA AND
EXTREME NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. SIGNIFICANT THUNDERSTORM
DEVELOPMENT MAY OCCUR POTENTIALLY BRINGING MORE AREAS OF HEAVY
RAINFALL DURING THE AFTERNOON. FLASH FLOODING WILL BE THE MOST
SIGNIFICANT THREAT WITH AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL
POSSIBLE OVER ALREADY RAIN SOAKED AREAS...THE MAIN THREAT OF
FLOODING WILL OCCUR ACROSS PORTIONS OF NORTHERN MCCURTAIN
COUNTY...AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS...MAINLY
ALONG AND NORTH OF HIGHWAY 7. HOWEVER...SEVERE WEATHER DOES NOT
APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH EXCESSIVE RAINFALL IS NOT EXPECTED...
SOME RUNOFF IS POSSIBLE DURING BRIEFER PERIODS OF HEAVY RAIN AS THE
GROUND MAY STILL REMAIN MOIST. SO...ALTHOUGH NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND
APPROACHES.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT. HOWEVER...EMERGENCY MANAGERS WILL NEED TO MONITOR
FLOODING POTENTIAL IF HEAVY RAINFALL MOVE INTO THEIR AREAS.

LAZ001>003-005-010>014-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-131100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-DE SOTO-
FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-MORRIS-
NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA-
SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH LOUISIANA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY
MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM
FRONT...SOUTH OF I-20 AT THIS TIME. ALTHOUGH BRIEF HEAVY RAINFALL
MAY OCCUR...THIS FRONT WILL MOVE NORTH OF THE AREA QUICKLY ENOUGH
TO PREVENT PERIODS OF PROLONGED HEAVY RAINFALL. NEITHER FLOODING NOR
SEVERE WEATHER APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA
DURING THE WEEKEND. ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

VII

The radar

The Shreveport radar (KSHV), 158 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
May 12, 1:08 PM CST to 2:00 PM CST
Where
McCurtain County, 0.67 mi ENE of Tom to 3.35 mi SSW of North Valiant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.734, -94.559

Additional rainfall amounts of two to four inches resulted in a continuation of the flood problem across the county. Numerous roads were flooded and closed...mainly across the southern portion of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170546.